Alert archive / Missouri / Heat Advisories in 2021

Heat Advisory 1, NWS Springfield, MO

June 17, 202134 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this heat advisory at Jun 17, 2021, 2:31 PM CDT for 34 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Jun 18, 2021, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2021, 2:31 PM CDT (19:31 UTC)
In effect from
Jun 18, 2021, 12:00 PM CDT
Expired
Jun 18, 2021, 7:00 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO
All 37 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS73 KSGF 171931
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
231 PM CDT Thu Jun 17 2021

KSZ073-MOZ055>058-066>071-078>081-083-190000-
/O.NEW.KSGF.HT.Y.0001.210618T1700Z-210619T0000Z/
Bourbon-Benton-Morgan-Miller-Maries-Vernon-St. Clair-Hickory-
Camden-Pulaski-Phelps-Cedar-Polk-Dallas-Laclede-Dent-
Including the cities of Fort Scott, Pawnee Station, Warsaw, 
Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, 
Versailles, Rocky Mount, Stover, Laurie, Aurora Springs, Eldon, 
Lake Ozark, Vichy, Nevada, Tiffin, Appleton City, Johnson City, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Cedar Springs, El Dorado Springs, Filley, 
Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, 
Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, 
Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, and Salem
231 PM CDT Thu Jun 17 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT FRIDAY...

* WHAT...Heat index values of 100 to 106 expected.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From noon to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
718 
WWUS73 KSGF 180746
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
246 AM CDT Fri Jun 18 2021

KSZ097-101-MOZ077-082-088>098-101>106-190000-
/O.EXA.KSGF.HT.Y.0001.210618T1700Z-210619T0000Z/
Crawford-Cherokee-Barton-Texas-Jasper-Dade-Greene-Webster-Wright-
Newton-Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-
Stone-Taney-Ozark-Oregon-
Including the cities of Chicopee, Lone Oak, Pittsburg, 
Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, 
Stippville, Kenoma, Lamar, Plato, Roby, Bendavis, Huggins, 
Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, 
Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, 
Mountain Grove, Duncan, Mansfield, Neosho, Aurora, Mount Vernon, 
Marionville, Nixa, Christian Center, Ozark, Selmore, Vanzant, 
Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, 
Siloam Springs, South Fork, West Plains, White Church, Teresita, 
Winona, Birch Tree, Montier, Anderson, Noel, Goodman, 
South West City, Pineville, Rocky Comfort, Monett, Madry, 
Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
246 AM CDT Fri Jun 18 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...Heat index values of 100 to 109 expected.

* WHERE...Portions of southeast Kansas and south central and 
  southwest Missouri.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ073-MOZ055>058-066>071-078>081-083-190000-
/O.CON.KSGF.HT.Y.0001.210618T1700Z-210619T0000Z/
Bourbon-Benton-Morgan-Miller-Maries-Vernon-St. Clair-Hickory-
Camden-Pulaski-Phelps-Cedar-Polk-Dallas-Laclede-Dent-
Including the cities of Fort Scott, Pawnee Station, Warsaw, 
Whitakerville, Cole Camp, Crockerville, Mora, Edmonson, Lincoln, 
Versailles, Rocky Mount, Stover, Laurie, Aurora Springs, Eldon, 
Lake Ozark, Vichy, Nevada, Tiffin, Appleton City, Johnson City, 
Weaubleau, Hermitage, Pittsburg, Quincy, Wheatland, 
Cross Timbers, Osage Beach, Camdenton, Decaturville, Roach, 
Village of Four Seasons, Fort Leonard Wood, Laquey, Waynesville, 
Northwye, Rolla, Cedar Springs, El Dorado Springs, Filley, 
Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, 
Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, 
Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, and Salem
246 AM CDT Fri Jun 18 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values of 100 to 109 expected.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Titus
606 
WWUS73 KSGF 181734
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
1234 PM CDT Fri Jun 18 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000-
/O.CON.KSGF.HT.Y.0001.000000T0000Z-210619T0000Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, 
Pottersville, Siloam Springs, South Fork, West Plains, 
White Church, Teresita, Winona, Birch Tree, Montier, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
1234 PM CDT Fri Jun 18 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values of 100 to 109 degrees.

* WHERE...Portions of southeast Kansas and south central and 
  southwest Missouri.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this heat advisory went out at Jun 17, 12:17 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 17, 12:17 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1217 PM CDT Thu Jun 17 2021

...18Z AVIATION UPDATE...

.MESOSCALE DISCUSSION...
Issued at 930 AM CDT Thu Jun 17 2021

Updated the morning/afternoon forecast to increase the potential
for precip a little more across areas east of Springfield. There
is also a signal for a few storms to become strong to severe given
the high instability and wind shear for storm organization.

Currently a MCV (remnant circulation from storms last night) was
located across west central Missouri. This was slowly drifting
south towards southwest Missouri. Another weak feature was a weak
shortwave across south central Missouri. 12Z SGF sounding showed
some capping with a conv temp of 94F and warming aloft, therefore
there is some question if the MCV can assist with enough lift for
thunderstorm development today, especially as warmer mid level
temps continue to move in during the day. Other thing of note
though was the strong instability and 0-6km shear of 35kts, which
is higher than expected and more than sufficient for storm
organization.

Current expectations are for isolated thunderstorms to develop
from now through this afternoon, mainly east of Springfield where
capping is less. ThetaE diffs of 25-30C would support isolated
damaging wind gusts of 50-60mph as well as hail to the size of
pennies in the more intense thunderstorms. We do expect most
storms to not reach severe levels however a few are possible,
especially in the Gainesville-West Plains-Alton region. We will
monitor areas further west closer to Springfield just in case
something can break the cap today.

Otherwise, mid/high level clouds may be our saving grace for temps
to get too out of control today, however it will likely still
reach the middle 90s across a large part of the area with heat
index values around 100 by afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 246 AM CDT Thu Jun 17 2021

An MCV across NW MO is the point of focus in the near term. No
models are handling this convection well at all, making
it a challenge to forecast. A well established cold pool should
promote continued southward progress along the instability
gradient present across the area. Current indications suggest
best precipitation potential across the eastern CWA through the
morning hours. No severe weather is expected, but some stronger
storms may produce small hail and gusty winds. Cloud cover and any
precip should limit temperatures, so have started a downward
trend.

For tonight, expect partly cloud skies with lows in the low to mid
70s.

.LONG TERM...(Friday through Wednesday)
Issued at 246 AM CDT Thu Jun 17 2021

Sunny skies Friday will allow for highs in the mid to upper 90s
and max heat indices of 100-105.

A slightly cooler airmass overhead Saturday and Sunday will result
in highs in the low to mid 90s. A cold front looks to move through
Sunday night into Monday, resulting in a decent chance of
widespread rain (best rain chances in the forecast period).

The forecast looks dry for the most part Tuesday and Wednesday.
Expect highs in the 70s on Tuesday and in the low to mid 80s
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jun 17 2021

VFR conditions are expected at the TAF sites with afternoon
cumulus expected. Can not rule out a shower or storm near BBG this
afternoon however confidence is too low to include. Winds will
remain out of the west to southwest around 10kts through the
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Burchfield
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Burchfield
Hazardous weather outlook, Jun 17, 9:29 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
929 AM CDT Thu Jun 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
929 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Isolated thunderstorms will be possible today, mainly east of
Springfield, closer to the the West Plains, Salem and Gainesville
region. A few of the more intense thunderstorms could produce hail
to the size of pennies and wind gusts of 50 to 60 mph. Frequent
lightning and brief heavy rainfall would also be possible. Further
west, mainly dry and hot conditions are expected.

Heat index values of 95 to 105 will be possible today with the
highest values across southeast Kansas and western Missouri.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values of 95 to 105 will be possible on Friday across
the area.

A better chance of thunderstorms will arrive Sunday night into
Monday night as a stronger system moves into the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

Nearby

Heat Advisories in Missouri, 2021Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.